Alert archive / Montana / Wind Chill Advisories in 2015
Wind Chill Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Jan 8, 2015, 1:52 PM MST for 7 counties in Montana. It took effect at Jan 8, 2015, 11:00 PM MST. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2015, 1:52 PM MST (20:52 UTC)
- In effect from
- Jan 8, 2015, 11:00 PM MST
- Expired
- Jan 9, 2015, 8:00 AM MST
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 149 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843
WWUS45 KMSO 082052
WSWMSO
URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
152 PM MST THU JAN 8 2015
MTZ002-003-091500-
/O.NEW.KMSO.WC.Y.0001.150109T0600Z-150109T1500Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
152 PM MST THU JAN 8 2015
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST FRIDAY...
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
FRIDAY.
* IMPACTS/TIMING: THE ARCTIC AIRMASS WILL BE CAUSING TEMPERATURES
TO BE FAIRLY COLD TONIGHT. THE WINDS WILL DECREASE THIS
EVENING...BUT SUSTAIN WINDS AROUND 10 MPH TONIGHT WILL CREATE
HAZARDOUS WINDS CHILLS. THE HIGHWAY 2 CORRIDOR FROM COLUMBIA
FALLS TO MARIAS PASS WILL HAVE THE BIGGEST IMPACT.
* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.
* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...MARIAS
PASS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.
&&
LAT...LON 4858 11393 4834 11352 4842 11336 4838 11333
4834 11338 4829 11333 4829 11330 4827 11329
4816 11353 4842 11391 4823 11419 4841 11434
$$
MTZ007-091500-
/O.NEW.KMSO.WC.Y.0001.150109T0600Z-150109T1500Z/
BUTTE/BLACKFOOT REGION-
152 PM MST THU JAN 8 2015
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST FRIDAY...
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST
FRIDAY.
* IMPACTS/TIMING: THE ARCTIC AIRMASS WILL BE CAUSING TEMPERATURES
TO BE FAIRLY COLD TONIGHT. THE WINDS WILL DECREASE THIS
EVENING...BUT SUSTAIN WINDS AROUND 10 MPH TONIGHT WILL CREATE
HAZARDOUS WINDS CHILLS. THE HIGHWAY 12 CORRIDOR FROM GARRISON
JUNCTION TO MACDONALD PASS AND HIGHWAY 200 AROUND OVANDO WILL
HAVE THE BIGGEST IMPACT.
* WIND CHILL VALUES: 10 TO 20 DEGREES BELOW ZERO.
* LOCATIONS IMPACTED INCLUDE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD
PASS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.
&&
LAT...LON 4656 11260 4645 11279 4666 11338 4682 11329
4705 11329 4704 11280 4683 11280 4683 11254
4670 11253 4670 11241 4666 11240 4665 11232
4660 11229 4657 11232 4654 11230
$$1 follow-up statement
087 WWUS45 KMSO 091505 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 805 AM MST FRI JAN 9 2015 MTZ002-003-007-091615- /O.EXP.KMSO.WC.Y.0001.000000T0000Z-150109T1500Z/ WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- BUTTE/BLACKFOOT REGION- 805 AM MST FRI JAN 9 2015 ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...MARIAS PASS...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 3:43 AM MST, 10 hours 9 minutes earlier.
Area forecast discussion, Jan 8, 3:43 AM MST, 10 hours 9 minutes before
Area Forecast Discussion National Weather Service Missoula MT 343 AM MST THU JAN 8 2015 .DISCUSSION...Clear skies for much of the night have allowed temperatures to plummet, especially in valley locations across northwestern Montana. A few areas will see temperatures dip below zero by sunrise. Areas of dense fog have also developed this morning. Locations in the Flathead Valley, particularly around Kalispell, currently have visibilities of 1/4 mile or less. The morning commute will be impacted with low visibility and isolated slick spots on area roadways. West-central Montana and central Idaho also has fog this morning, at this time less dense. However, patchy dense fog could develop by morning. Fog is expected to begin to lift for most areas by late morning. A moderately-strong arctic front is still expected to move into western Montana this afternoon. Northwestern Montana will be the first to feel the onset of the front early this afternoon. By later in the afternoon, Missoula, the I-90 corridor east of Missoula, and Highways 12 and 200 will be impacted by the front. Winds could gust as high as 40 mph, especially in the favored east/west gaps and canyons such as Hellgate and Badrock Canyons. Very little moisture will be associated with the front. Only light snow accumulations are expected along the Continental Divide. Temperatures in western Montana will be slow to rise today, and will begin to drop again once the front arrives. Highs will only make it to the low 20s in the northwest corner of Montana, and upper 20s for other western Montana valleys. A weak disturbance will move through the Northern Rockies toward the end of the week. Widespread light snow can be expected for most of western Montana. At this time, only light accumulations are expected, with up to an inch or two in the valleys and around 4 inches or more in the mountains. Central Idaho will mainly see light rain, with some snow mixing in over the higher elevation valleys into Monday morning. Much of the region will be in a north to northwest flow for the start of the week with just a few scattered snow showers. This type of flow is usually a good setup for the Camas Prairie to see periods of light to moderate snow. Typically the greater impacts with this setup are confined to locations around Whitebird Hill and Greer Grade. A ridge of High pressure will then settle over the region Wednesday through the rest of the week. Valley cold pools and fog is a possibility during this period. && .AVIATION...Clear skies tonight have allowed for the development of patchy freezing fog in western Montana and central Idaho valleys. KGPI, KMSO, and KSMN will all see reduced visibilities and lowered ceilings at times. An arctic front will move into western Montana this afternoon, causing gusty winds and clearing out the fog. Gusty northeasterly winds are expected to reach KGPI by mid- morning, and breezy easterly winds will arrive at KMSO in the early afternoon. Meanwhile, patchy fog may linger through today and into tonight at KSMN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Wind Chill Advisories in Montana, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.